Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2001, 5:56 PM CDT for Wabaunsee County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 21, 2001, 5:56 PM CDT (22:56 UTC)
- Expired
- Apr 21, 2001, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 6 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 212258
SVRTOP
KSC197-212345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT SAT APR 21 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 645 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ALMA...OR ABOUT 24 MILES
SOUTHEAST OF MANHATTAN...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
MCFARLAND
PAXICO
MAPLE HILL
THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIAZ OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3893 9633 3893 9614 3896 9595 3909 9596
3918 9625What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:56 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 21, 3:56 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA TO CODING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 21 2001
SEVERE THUNDERSTORM AND HEAVY RAIN POSSIBILITIES THE MAIN CONCERN
FOR TONIGHT AND SUNDAY.
LATEST SURFACE PLOT/WIND PROFILER/SATELLITE IMAGERY SHOWS WARM FRONT
STARTING TO LIFT NORTH THROUGH CENTRAL AND EASTERN KS AS 850 MB
WINDS BEGINNING TO BACK AROUND TO SOUTH AT VCI/HLB/LMN.
SHOWERS/TSTMS PERCOLATING ALONG FRONT OVER EAST CENTRAL KS SO FAR
BEHAVING...BUT EXPECT RAPID INCREASE IN INTENSITY BY LATE AFTERNOON
AS 850 MB WINDS AT NEODESHA BACK TO THE SOUTH AND WAA/MOISTURE
CONVERGENCE INCREASES SIGNIFICANTLY PER MODEL GUIDANCE. WITH WAA
INCREASING THROUGH THE NIGHT AND WARM FRONT GRADUALLY LIFTING
NORTH...EXPECT TO SEE THUNDERSTORMS CONTINUE TO ALSO GRADUALLY
SPREAD NORTHWARD ACROSS CWA. AFTER LAST NIGHTS HEAVY RAINS...AND
WITH MODEL INDICATIONS OF HEAVY RAINS LIKELY OVER EAST
CENTRAL/NORTHEAST PARTS OF KS...WILL GO WITH FFA FOR TONIGHT THOSE
AREAS.
ON SUNDAY...UPPER LOW OVER THE ROCKIES FINALLY MOVES OUT INTO
WESTERN HIGH PLAINS WITH DEEP SURFACE LOW INDICATED TO LIFT
NORTHEAST FROM SOUTHEAST/EAST CENTRAL COLORADO SUNDAY MORNING TO
NORTHWEST IOWA BY 06Z MONDAY. VERY STRONG 50-60 KT 850 MB WINDS
INDICATED OVER CWA SUNDAY AHEAD OF SURFACE LOW/DRY LINE. STRONG
PRESSURE GRADIENT INDICATING 20 TO 35 MPH WINDS LIKELY FOR CWA ON
SUNDAY WITH STRONGEST ACROSS NORTH CENTRAL KS. WILL CONTINUE WITH
LIKELY POPS AS DRY LINE SHOVING EAST SHOULD INITIATE AT LEAST ONE
MORE ROUND OF THUNDERSTORMS.
FOR SUNDAY NIGHT AND MONDAY...DRY LINE MOVING THROUGH WILL CUTOFF
PRECIP CHANCES BY MIDNIGHT. AVIATION STILL INDICATING SOME LIGHT
SHOWERS FOR MONDAY...BUT NO VERTICAL MOTION INDICATED. ETA LOOKS
MORE REASONABLE IN SHOWING MORE DRYING AND NOT PRECIP SO WILL GO
WITH DRY FORECAST FOR MONDAY.
IN THE EXTENDED...FINALLY WILL GET OUT OF THE STORMY PATTERN...AT
LEAST FOR AWHILE...AS LONGER RANGE MODELS MODELS SHOWING RIDGE
BUILDING OVER THE WESTERN US.
.TOP...FLASH FLOOD WATCH TONIGHT MOST OF NORTHEAST AND EAST CENTRAL
KANSAS ZONES 22>024-026-036>040-054>056-058-059.
38In the hours before
Local storm report, Apr 21, 5:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 7 SE PARKERVILLE KS .88 INCH HAIL
04/21/01 MORRIS POSSIBLE HOOKLocal storm report, Apr 21, 5:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
>
0510 PM ALTA VISTA KS .88 INCH HAIL
04/21/01 WABAUNSEELocal storm report, Apr 21, 5:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
|
0458 PM WILSEY KS 1 INCH HAIL
04/21/01 MORRISLocal storm report, Apr 21, 5:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 5 SE DWIGHT KS 1 INCH HAIL
04/21/01 MORRISLocal storm report, Apr 21, 5:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM 2 E DOVER KS 1.5 INCH HAIL
04/21/01 SHAWNEELocal storm report, Apr 21, 5:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM AUBURN KS .88 INCH HAIL
04/21/01 SHAWNEEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 47 min |
| Apr 20, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
| Apr 20, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 49 min |
| Apr 20, 9:36 PM CDT | Tornado Warning | TOP | Dickinson | 39 min |
| Apr 20, 10:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 39 min |
| Apr 20, 10:12 PM CDT | Tornado Warning | TOP | Dickinson | 33 min |
| Apr 20, 10:36 PM CDT | Tornado Warning | TOP | Geary | 24 min |
| Apr 20, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 37 min |
| Apr 20, 10:58 PM CDT | Tornado Warning | TOP | Geary | 17 min |
| Apr 20, 11:08 PM CDT | Tornado Warning | TOP | Wabaunsee | 37 min |
| Apr 20, 11:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 36 min |
| Apr 20, 11:29 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| Apr 20, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| Apr 20, 11:41 PM CDT | Tornado Warning | TOP | Shawnee | 34 min |
| Apr 20, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 35 min |
| Apr 21, 12:08 AM CDT | Tornado Warning | TOP | Jefferson | 22 min |
| Apr 21, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 32 min |
| Apr 21, 12:34 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 26 min |
| Apr 21, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 23 min |
| Apr 21, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 32 min |
| Apr 21, 4:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Apr 21, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 53 min |
| Apr 21, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.